To the Editor.
—Patients occasionally are administered drugs without their knowledge, and clandestine exposure can present diagnostic problems when symptoms prompt a physician visit. We present an unusual case of inadvertent drug exposure that is a variation on the theme of "somebody slipped something into my drink."A 54-year-old woman presented to the hospital complaining of fainting and a headache. She denied trauma and was taking no prescription or over-the-counter medications. She described the rapid onset of extreme orthostatic dizziness and a constant throbbing headache shortly after getting out of bed that morning. No one else in the house was ill, and there was no known exposure to infectious diseases or toxic fumes. She had been in excellent health until this episode and could offer no explanation for her symptoms.On examination she was afebrile, but demonstrated marked orthostatic hypotension. A severe constant throbbing headache persisted. Routine tests, including an
Roberts JR, Hogan K, Doyon S. Transdermal Medication Exchange: The Case of the Light-headed Lover. JAMA. 1993;269(1):47. doi:10.1001/jama.1993.03500010057026
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: